Alabama, 2022

Strong Wind in Alabama, February 17, 2022

February 17, 2022 · NWS HUN · 5 events in 5 counties and zones

A strong pressure gradient in advance of a cold front helped to produce strong and gusty south winds on the 18th. This resulted in multiple trees and power lines being knocked down across the area, causing a few spotty power outages.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$21 million
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A strong pressure gradient in advance of a cold front helped to produce strong and gusty south winds on the 18th. This resulted in multiple trees and power lines being knocked down across the area, causing a few spotty power outages. Wind gusts as high as 52 mph were measured in north Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Feb 17, 5:11 AM CST, 2 hours 42 minutes earlier.

Area forecast discussion, Feb 17, 5:11 AM CST, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
511 AM CST Thu Feb 17 2022

.UPDATE...
For 12Z TAFS.

&&

.NEAR TERM...(Today)
Issued at 314 AM CST Thu Feb 17 2022

The lead story continues to be the threat for severe storms later
this afternoon. The SPC has nearly the entire forecast area in an
enhanced risk for severe weather. Locations along and east of an
Arab to Skyline to Winchester line are in a slight risk. The primary
threat continues to be damaging winds. A few tornadoes will be
possible as well with best chances for a tornado or two west of I-65.
Southerly winds will increase ahead of the system today with gradient
(non-thunderstorm) winds gusting in the 40-50 mph range at times.
These winds will also be capable of blowing down trees and
powerlines. For a more detailed discussion see below.

A mild start to the day with breezy southerly winds advecting in warm
air and moisture ahead of the approaching cold front. Temperatures
early this morning are in the mid 50s to low 60s. The upper level
pattern features a negatively tilted trough moving into the southern
high Plains. A couple of other shortwaves of note with one moving
southeastward across the Northern Plains and another positively
tilted trough near the Four Corners region. At the surface, the low
is centered across north central Texas with a front extended
southward. Another front extends to the northeast from the surface
low into the Great Lakes region.

The negatively tilted trough will race to the northeast today and
dampens as it moves across the Mid-Mississippi River Valley into the
Great Lakes region. Concurrently, the trough over the Northern
Plains will race into the Great Lakes region by the end of the day.
It doesn't appear that these two troughs will phase today. A jet
streak will develop to the northwest of the area today with a sharp
temperature gradient along the front. The low-level jet will respond
to this mass divergence aloft caused by the strengthening jet
streak aloft. Winds at 850 mb will increase into the 60-80 kt range.
Due to this, a wind advisory has been issued for the entire area.

These strong low level winds will advect in warm air and moisture
throughout the day. Models soundings indicate that the atmosphere
will saturate throughout the day with PW values climbing to around
1.5 inches. These overly saturated atmospheres support lapse rates
near moist adiabatic and height falls look to be rather minimal with
the trough dampening and passing well to the north. The threat for
severe weather will be highly dependent on the amounts of
instability. Dewpoints are currently in the mid 40s to low 50s but
are forecast to climb into the low to mid 60s later today with
temperatures in the low to mid 70s. If these values are achieved
SBCAPE values of 500-750 J/Kg will be possible. As mentioned already,
the low-level wind field is very impressive with 0-1 km SRH values
later today in the 300-500 m2/s2 range. Storms look to develop along
a pre-frontal trough to the west across Mississippi later this
afternoon and track into northwestern Alabama around 2-5 pm.
Instability will decrease a good bit to the east of I-65.
Additionally, the surface low will be lifting well to the north and
east around 00z. The main threat with any storms will be damaging
winds. It will not take much to lead to damaging gusts at the
surface. Additionally, a few tornadoes cannot be ruled out with the
low level wind shear, especially to the west of I-65. The system will
move through the area quickly and do not expect any flooding issues.
There could be a few more storms along the front later in the
evening but think these will not have much of a severe risk
associated with them.

.SHORT TERM...(Tonight through Saturday)
Issued at 314 AM CST Thu Feb 17 2022

Dry and cold air advection will feature during the overnight period.
There may be an isolated shower or two late this evening across
northeast Alabama but most areas will remain dry. Northerly winds
will remain elevated overnight around 10 mph with gusts to around
20-25 mph. However, these winds will be below advisory criteria and
have the advisory ending at midnight tonight. Temperatures will be
noticeably cooler on Friday morning with lows in the upper 20s and
lower 30s and wind chill values in the low to mid 20s.

Model soundings indicate a shallow layer of moisture trapped below a
subsidence inversion on Friday. Looks like this moisture eventually
mixes out later in the afternoon with skies becoming sunny. Cold air
advection will continue on Friday behind the departing cold front.
High temperatures will be on the cool side in the low to mid 40s for
most locations. If cloud cover lingers throughout the day,
temperatures could struggle to make it to the 40 degree mark.
Radiational cooling conditions will set up Friday night into Saturday
morning with light winds and clear skies. Overnight lows will drop
down into the low to mid 20s for most locations.

An upper level trough will move across the Great Lakes into New
England on Saturday. This trough will bring a clipper front across
the Ohio River Valley and Great Lakes region. For now, it appears
that the front will pass to the north of the area with a moderating
trend in temperatures on Saturday. Highs will climb into the low to
mid 50s under mostly sunny skies.

.LONG TERM...(Saturday night through Wednesday)
Issued at 314 AM CST Thu Feb 17 2022

The low-level ridge axis will shift to the east of the area on Sunday
with southerly to southwesterly flow returning in the low-levels.
Warm and moist advection will return to the area with highs climbing
into the upper 50s to low 60s on Sunday. This will also be the last
dry day in the forecast period.

Models are all in good agreement that rain will return to the area
late Sunday into early Monday as a warm front lifts northwards from
the northern Gulf Coast. Southwesterly flow will develop aloft with a
persistent ridge centered across the Caribbean. An upper trough will
move through the southwesterly flow aloft late Monday into early
Tuesday. An area of low pressure will develop along a cold front to
the west. This will lead to another round of shower and storms. A few
of these storms could be strong to severe depending on timing and the
parameter space. The front will stall to the north and west of the
area as this trough lifts out quickly late Tuesday. The upper level
flow becomes parallel to this surface boundary. Additional,
southwesterly flow shortwave troughs will move along this boundary
throughout the remainder of the long-term forecast period and
elevated PoPs are featured throughout much of the upcoming work week.
These period of prolonged rainfall could lead to some flooding issues
during the week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 510 AM CST Thu Feb 17 2022

The main aviation impact today will be the strong southerly winds.
Winds are already gusting to near 25 kts. These winds will continue
to increase with gusts into the 40-45 kt range possible this
afternoon. These winds will increase ahead of an approaching cold
front. A line of showers and storms will move in around 21z at MSL
and 22z at HSV. Strong to severe storms will be possible in this line
with the potential for even higher gusts in these storms. Winds will
shift around to the west and eventually northwest early tomorrow
morning. Winds will subside some put will remain gusty overnight with
gusts around 25-30 kts.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Wind Advisory until midnight CST tonight for ALZ001>010-016.

TN...Wind Advisory until midnight CST tonight for TNZ076-096-097.

&&

NEAR TERM...MA
SHORT TERM...MA
LONG TERM...MA
AVIATION...MA

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Feb 17, 3:59 AM CST, 3 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
359 AM CST Thu Feb 17 2022

ALZ001>010-016-TNZ076-096-097-180100-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
359 AM CST Thu Feb 17 2022

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Today and Tonight...

Strong to severe storms will be possible this afternoon and early
evening. The main threat with these storms will be damaging winds. A
few tornadoes will also be possible, especially to the west of
Interstate 65.

Gradient wind gusts up to 20-30 mph are forecast today, with gusts
of 40-50 mph. A Wind Advisory is in effect through 12 AM Friday
morning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

No hazardous weather is expected at this time.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
possible this afternoon and evening.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 strong wind. Local standard time, as filed.

Strong Wind, Colbert

When
February 17, 7:53 AM CST to 2:00 PM CST
Where
Colbert forecast zone
Measured
42 kt (48 mph) measured gust
Property damage
$5.0 million
Reported by
Mesonet
Coordinates
34.700, -87.805 (the zone’s center; the record gives no point)

Sustained gradient winds of 25 to 35 mph with gusts between 40 and 50 mph occurred across much of the county. Some trees brought power lines and trees, which caused power outages to occur.

Strong Wind, Madison

When
February 17, 8:30 AM CST to 2:00 PM CST
Where
Madison forecast zone
Measured
42 kt (48 mph) estimated gust
Property damage
$5.0 million
Reported by
Mesonet
Coordinates
34.763, -86.550 (the zone’s center; the record gives no point)

Sustained gradient winds of 20 to 30 mph with gusts between 40 and 50 mph produce power outages in portions of the county, including the Huntsville community.

Strong Wind, Lauderdale

When
February 17, 10:00 AM CST to 2:00 PM CST
Where
Lauderdale forecast zone
Measured
42 kt (48 mph) measured gust
Property damage
$5.0 million
Reported by
Mesonet
Coordinates
34.901, -87.654 (the zone’s center; the record gives no point)

Sustained gradient winds of 20 to 30 mph gusting to between 45 and 50 mph occurred across the county. A gust to 48 mph was measured at the Muscle Shoals ASOS. These winds led to downed trees, some fell on powerlines and produced power outages.

Strong Wind, Jackson

When
February 17, 12:55 PM CST to 3:00 PM CST
Where
Jackson forecast zone
Measured
30 kt (35 mph) estimated gust
Property damage
$5.0 million
Reported by
Mesonet
Coordinates
34.779, -85.999 (the zone’s center; the record gives no point)

Sustained gradient winds of 15 to 25 mph with gusts around 35 mph occurred. These winds caused some power lines to be knocked down providing outages in the county.

Strong Wind, Cullman

When
February 17, 1:35 PM CST to 2:55 PM CST
Where
Cullman forecast zone
Measured
32 kt (37 mph) measured gust
Property damage
$1.0 million
Reported by
Mesonet
Coordinates
34.132, -86.868 (the zone’s center; the record gives no point)

Sustained gradient winds of 15 to 25 mph with gusts just over 35 mph were measured. Some tree limbs were blown down and shingles were blown off of a roof 12 miles west of Good Hope.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2022Every state in 2022This day in weather historyWarnings in Alabama, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1008893, 1008901, 1008888, 1008900, 1008897.